Advertisement

Directional differentiability for elliptic quasi-variational inequalities of obstacle type

  • Amal Alphonse
  • Michael Hintermüller
  • Carlos N. RautenbergEmail author
Article
  • 56 Downloads

Abstract

The directional differentiability of the solution map of obstacle type quasi-variational inequalities (QVIs) with respect to perturbations on the forcing term is studied. The classical result of Mignot is then extended to the quasi-variational case under assumptions that allow multiple solutions of the QVI. The proof involves selection procedures for the solution set and represents the directional derivative as the limit of a monotonic sequence of directional derivatives associated to specific variational inequalities. Additionally, estimates on the coincidence set and several simplifications under higher regularity are studied. The theory is illustrated by a detailed study of an application to thermoforming comprising of modelling, analysis and some numerical experiments.

Mathematics Subject Classification

47J20 49J40 49J52 49J50 

Notes

References

  1. 1.
    Alphonse, A., Hintermüller, M., Rautenberg, C.N.: Recent trends and views on elliptic quasi-variational inequalities. WIAS Preprint No. 2518 (2018)Google Scholar
  2. 2.
    Ancona, A.: Continuité des contractions dans les espaces de Dirichlet. Lecture Notes in Mathematics, vol. 563, pp. 1–26. Springer, Berlin (1976)zbMATHGoogle Scholar
  3. 3.
    Andrä, H., Warby, M.K., Whiteman, J.R.: Contact problems of hyperelastic membranes: existence theory. Math. Methods Appl. Sci. 23, 865–895 (2000)MathSciNetzbMATHCrossRefGoogle Scholar
  4. 4.
    Antil, H., Rautenberg, C.N.: Fractional elliptic quasi-variational inequalities: theory and numerics. Interfaces Free Bound. 20(1), 1–24 (2018).  https://doi.org/10.4171/IFB/395 MathSciNetzbMATHCrossRefGoogle Scholar
  5. 5.
    Attouch, H., Picard, C.: Inéquations variationnelles avec obstacles et espaces fonctionnels en théorie du potentiel. Appl. Anal. 12(4), 287–306 (1981).  https://doi.org/10.1080/00036818108839369 zbMATHCrossRefGoogle Scholar
  6. 6.
    Aubin, J.P.: Mathematical Methods of Game and Economic Theory, Revised edn. Dover Publications Inc., Mineola (2007). (With a new preface by the author) zbMATHGoogle Scholar
  7. 7.
    Barrett, J.W., Prigozhin, L.: A quasi-variational inequality problem in superconductivity. Math. Models Methods Appl. Sci. 20(5), 679–706 (2010).  https://doi.org/10.1142/S0218202510004404 MathSciNetzbMATHCrossRefGoogle Scholar
  8. 8.
    Barrett, J.W., Prigozhin, L.: A quasi-variational inequality problem arising in the modeling of growing sandpiles. ESAIM Math. Model. Numer. Anal. 47(4), 1133–1165 (2013).  https://doi.org/10.1051/m2an/2012062 MathSciNetzbMATHCrossRefGoogle Scholar
  9. 9.
    Barrett, J.W., Prigozhin, L.: Lakes and rivers in the landscape: a quasi-variational inequality approach. Interfaces Free Bound. 16(2), 269–296 (2014).  https://doi.org/10.4171/IFB/320 MathSciNetzbMATHCrossRefGoogle Scholar
  10. 10.
    Barrett, J.W., Prigozhin, L.: Sandpiles and superconductors: nonconforming linear finite element approximations for mixed formulations of quasi-variational inequalities. IMA J. Numer. Anal. 35(1), 1–38 (2015).  https://doi.org/10.1093/imanum/drt062 MathSciNetzbMATHCrossRefGoogle Scholar
  11. 11.
    Bensoussan, A., Goursat, M., Lions, J.L.: Contrôle impulsionnel et inéquations quasi-variationnelles stationnaires. C. R. Acad. Sci. Paris Sér. A-B 276, A1279–A1284 (1973)zbMATHGoogle Scholar
  12. 12.
    Bensoussan, A., Lions, J.L.: Impulse Control and Quasivariational Inequalities. Heyden & Son Inc., Philadelphia, PA (1984). (Translated from the French by J. M. Cole) Google Scholar
  13. 13.
    Birkhoff, G.: Lattice Theory. American Mathematical Society Colloquium Publications, vol. 25, 3rd edn. American Mathematical Society, Providence (1979)zbMATHGoogle Scholar
  14. 14.
    Bliedtner, J.: Dirichlet Forms on Regular Functional Spaces. Lecture Notes in Mathematics, vol. 226, pp. 15–62. Springer, Berlin (1971)Google Scholar
  15. 15.
    Bonnans, J.F., Shapiro, A.: Perturbation Analysis of Optimization Problems. Springer Series in Operations Research. Springer, New York (2000).  https://doi.org/10.1007/978-1-4612-1394-9 zbMATHCrossRefGoogle Scholar
  16. 16.
    Brezis, H.: Functional Analysis, Sobolev Spaces and Partial Differential Equations. Universitext. Springer, New York (2011)zbMATHGoogle Scholar
  17. 17.
    Brezis, HmR, Stampacchia, G.: Sur la régularité de la solution d’inéquations elliptiques. Bull. Soc. Math. Fr. 96, 153–180 (1968)zbMATHCrossRefGoogle Scholar
  18. 18.
    Cabré, X., Tan, J.: Positive solutions of nonlinear problems involving the square root of the Laplacian. Adv. Math. 224(5), 2052–2093 (2010).  https://doi.org/10.1016/j.aim.2010.01.025 MathSciNetzbMATHCrossRefGoogle Scholar
  19. 19.
    Christof, C., Meyer, C.: Sensitivity analysis for a class of \(h^1_0\)-elliptic variational inequalities of the second kind. Set-Valued Var. Anal. 1–34 (2018).  https://doi.org/10.1007/s11228-018-0495-2
  20. 20.
    Christof, C., Wachsmuth, G.: On the non-polyhedricity of sets with upper and lower bounds in dual spaces. GAMM-Mitteilungen 40(4), 339–350 (2018).  https://doi.org/10.1002/gamm.201740005. Kindly check and confirm publishing year for the references [20, 31]MathSciNetCrossRefGoogle Scholar
  21. 21.
    Delfour, M.C., Zolésio, J.P.: Shapes and Geometries: Analysis, Differential Calculus, and Optimization. Advances in Design and Control, vol. 4. Society for Industrial and Applied Mathematics (SIAM), Philadelphia (2001)zbMATHGoogle Scholar
  22. 22.
    Dentcheva, D.: On differentiability of metric projections onto moving convex sets. Ann. Oper. Res. 101(1–4), 283–298 (2001).  https://doi.org/10.1023/A:1010945230381 MathSciNetzbMATHCrossRefGoogle Scholar
  23. 23.
    Di Nezza, E., Palatucci, G., Valdinoci, E.: Hitchhiker’s guide to the fractional Sobolev spaces. Bull. Sci. Math. 136(5), 521–573 (2012).  https://doi.org/10.1016/j.bulsci.2011.12.004 MathSciNetzbMATHCrossRefGoogle Scholar
  24. 24.
    Dunford, N., Schwartz, J.T.: Linear Operators. Part I. Wiley Classics Library. Wiley, New York (1988). (General theory, With the assistance of William G. Bade and Robert G. Bartle, Reprint of the 1958 original, A Wiley-Interscience Publication) Google Scholar
  25. 25.
    Fukushima, M., Oshima, Y., Takeda, M.: Dirichlet Forms and Symmetric Markov Processes. De Gruyter Studies in Mathematics, Extended Edition, vol. 19. Walter de Gruyter & Co., Berlin (2011)zbMATHGoogle Scholar
  26. 26.
    Gaevskaya, A.: Adaptive finite elements for optimally controlled elliptic variational inequalities of obstacle type. Ph.D. Thesis, Universität Augsburg (2013)Google Scholar
  27. 27.
    Gaevskaya, A., Hintermüller, M., Hoppe, R.H.W., Löbhard, C.: Adaptive finite elements for optimally controlled elliptic variational inequalities of obstacle type. In: Hoppe, R. (ed.) Optimization with PDE Constraints. Lecture Notes in Computational Science and Engineering, vol. 101, pp. 95–150. Springer, Cham (2014)Google Scholar
  28. 28.
    Glowinski, R.: Numerical Methods for Nonlinear Variational Problems. Springer, Berlin (1984)zbMATHCrossRefGoogle Scholar
  29. 29.
    Hanouzet, B., Joly, J.L.: Convergence uniforme des itérés définissant la solution d’une inéquation quasi variationnelle abstraite. C. R. Acad. Sci. Paris Sér. A-B 286(17), A735–A738 (1978)zbMATHGoogle Scholar
  30. 30.
    Haraux, A.: How to differentiate the projection on a convex set in Hilbert space. Some applications to variational inequalities. J. Math. Soc. Japan 29(4), 615–631 (1977).  https://doi.org/10.2969/jmsj/02940615 MathSciNetzbMATHCrossRefGoogle Scholar
  31. 31.
    Harder, F., Wachsmuth, G.: Comparison of optimality systems for the optimal control of the obstacle problem. GAMM-Mitteilungen 40(4), 312–338 (2018).  https://doi.org/10.1002/gamm.201740004 MathSciNetCrossRefGoogle Scholar
  32. 32.
    Heinonen, J., Kilpeläinen, T., Martio, O.: Nonlinear Potential Theory of Degenerate Elliptic Equations. Oxford Mathematical Monographs. Oxford Science Publications. Oxford University Press, New York (1993)zbMATHGoogle Scholar
  33. 33.
    Hintermüller, M., Kopacka, I.: A smooth penalty approach and a nonlinear multigrid algorithm for elliptic MPECs. Comput. Optim. Appl. 50(1), 111–145 (2011).  https://doi.org/10.1007/s10589-009-9307-9 MathSciNetzbMATHCrossRefGoogle Scholar
  34. 34.
    Hintermüller, M., Rautenberg, C.N.: A sequential minimization technique for elliptic quasi-variational inequalities with gradient constraints. SIAM J. Optim. 22(4), 1224–1257 (2012).  https://doi.org/10.1137/110837048 MathSciNetzbMATHCrossRefGoogle Scholar
  35. 35.
    Hintermüller, M., Rautenberg, C.N.: Parabolic quasi-variational inequalities with gradient-type constraints. SIAM J. Optim. 23(4), 2090–2123 (2013).  https://doi.org/10.1137/120874308 MathSciNetzbMATHCrossRefGoogle Scholar
  36. 36.
    Hintermüller, M., Rautenberg, C.N.: On the uniqueness and numerical approximation of solutions to certain parabolic quasi-variational inequalities. Port. Math. 74(1), 1–35 (2017).  https://doi.org/10.4171/PM/1991 MathSciNetzbMATHCrossRefGoogle Scholar
  37. 37.
    Hintermüller, M., Rautenberg, C.N., Strogies, N.: Dissipative and non-dissipative evolutionary quasi-variational inequalities with gradient constraints. Set-Valued Var. Anal. 1–36 (2018).  https://doi.org/10.1007/s11228-018-0489-0
  38. 38.
    Hintermüller, M., Surowiec, T.: First-order optimality conditions for elliptic mathematical programs with equilibrium constraints via variational analysis. SIAM J. Optim. 21(4), 1561–1593 (2011).  https://doi.org/10.1137/100802396 MathSciNetzbMATHCrossRefGoogle Scholar
  39. 39.
    Hintermüller, M., Surowiec, T.: A bundle-free implicit programming approach for a class of elliptic MPECs in function space. Math. Program. Ser. A.https://opus4.kobv.de/opus4-matheon/frontdoor/index/index/docId/1326 (2015) (Accepted)
  40. 40.
    Hintermüller, M., Surowiec, T.M.: On the directional differentiability of the solution mapping for a class of variational inequalities of the second kind. Set-Valued Var. Anal. 26, 631–642 (2017).  https://doi.org/10.1007/s11228-017-0408-9 MathSciNetzbMATHCrossRefGoogle Scholar
  41. 41.
    Ito, K., Kunisch, K.: Lagrange Multiplier Approach to Variational Problems and Applications. SIAM, Philadelphia (2008)zbMATHCrossRefGoogle Scholar
  42. 42.
    Jiang, W.G., Warby, M.K., Whiteman, J.R., Abbot, S., Shorter, W., Warwick, P., Wright, T., Munro, A., Munro, B.: Finite element modelling of high air pressure forming processes for polymer sheets. Comput. Mech. 31, 163–172 (2001)zbMATHCrossRefGoogle Scholar
  43. 43.
    Kinderlehrer, D., Stampacchia, G.: An Introduction to Variational Inequalities and Their Applications. SIAM, Philadelphia (2000)zbMATHCrossRefGoogle Scholar
  44. 44.
    Kočvara, M., Outrata, J.: On a class of quasi-variational inequalities. Optim. Methods Softw. 5(4), 275–295 (1995)zbMATHCrossRefGoogle Scholar
  45. 45.
    Kunze, M., Rodrigues, J.F.: An elliptic quasi-variational inequality with gradient constraints and some of its applications. Math. Methods Appl. Sci. 23(10), 897–908 (2000).  https://doi.org/10.1002/1099-1476(20000710)23:10<897::AID-MMA141>3.0.CO;2-H
  46. 46.
    Laetsch, T.H.: A uniqueness theorem for elliptic Q. V. I. J. Funct. Anal. 18, 286–288 (1975)MathSciNetzbMATHCrossRefGoogle Scholar
  47. 47.
    Lee, J.K., Virkler, T.L., Scott, C.E.: Effects of rheological properties and processing parameters on abs thermoforming. Polym. Eng. Sci. 41(2), 240–261 (2001)CrossRefGoogle Scholar
  48. 48.
    Levy, A.: Sensitivity of solutions to variational inequalities on Banach spaces. SIAM J. Control Optim. 38(1), 50–60 (1999)MathSciNetzbMATHCrossRefGoogle Scholar
  49. 49.
    Lions, J.L.: Sur le contrôle optimal de systèmes distribués. Enseign. Math. 2(19), 125–166 (1973)zbMATHGoogle Scholar
  50. 50.
    Ma, Z.M., Röckner, M.: Markov processes associated with positivity preserving coercive forms. Can. J. Math. 47(4), 817–840 (1995).  https://doi.org/10.4153/CJM-1995-042-6 MathSciNetzbMATHCrossRefGoogle Scholar
  51. 51.
    Mignot, F.: Contrôle dans les inéquations variationelles elliptiques. J. Funct. Anal. 22(2), 130–185 (1976)zbMATHCrossRefGoogle Scholar
  52. 52.
    Mignot, F., Puel, J.P.: Optimal control in some variational inequalities. SIAM J. Control Optim. 22(3), 466–476 (1984).  https://doi.org/10.1137/0322028 MathSciNetzbMATHCrossRefGoogle Scholar
  53. 53.
    Mordukhovich, B.S., Outrata, J.: Coderivative analysis of quasi-variational inequalities with applications to stability and optimization. SIAM J. Optim. 18(2), 389–412 (2007).  https://doi.org/10.1137/060665609 MathSciNetzbMATHCrossRefGoogle Scholar
  54. 54.
    Mosco, U.: Convergence of convex sets and solutions of variational inequalities. Adv. Math. 3(4), 510–585 (1969)MathSciNetzbMATHCrossRefGoogle Scholar
  55. 55.
    Mosco, U.: Implicit variational problems and quasi variational inequalities. In: Gossez, J.P., Lami Dozo, E.J., Mawhin, J., Waelbroeck, L. (eds.) Nonlinear Operators and the Calculus of Variations, pp. 83–156. Springer, Berlin (1976).  https://doi.org/10.1007/BFb0079943 CrossRefGoogle Scholar
  56. 56.
    Mosco, U., Joly, J.L., Troianiello, G.M.: On the regular solution of a quasi-variational inequality connected to a problem of stochastic impulse control. J. Math. Anal. Appl. 61, 357–369 (1977)MathSciNetzbMATHCrossRefGoogle Scholar
  57. 57.
    Nam, G.J., Ahn, K.H., Lee, J.W.: Three-dimensional simulation of thermoforming process and its comparison with experiments. Polym. Eng. Sci. 40(10), 2232–2240 (2000)CrossRefGoogle Scholar
  58. 58.
    Outrata, J.: Semismoothness in parametrized quasi-variational inequalities. In: System Modelling and Optimization (Prague, 1995), pp. 203–210. Chapman & Hall, London (1996)Google Scholar
  59. 59.
    Outrata, J.: Solution behaviour for parameter-dependent quasi-variational inequalities. RAIRO Rech. Opér. 30(4), 399–415 (1996).  https://doi.org/10.1051/ro/1996300403991 MathSciNetzbMATHCrossRefGoogle Scholar
  60. 60.
    Outrata, J., Kocvara, M., Zowe, J.: Nonsmooth Approach to Optimization Problems with Equilibrium Constraints. Kluwer Academic Publishers, Norwell (1998)zbMATHCrossRefGoogle Scholar
  61. 61.
    Outrata, J., Zowe, J.: A Newton method for a class of quasi-variational inequalities. Comput. Optim. Appl. 4(1), 5–21 (1995).  https://doi.org/10.1007/BF01299156 MathSciNetzbMATHCrossRefGoogle Scholar
  62. 62.
    Penot, J.P.: Calculus Without Derivatives. Graduate Texts in Mathematics, vol. 266. Springer, New York (2013).  https://doi.org/10.1007/978-1-4614-4538-8 zbMATHCrossRefGoogle Scholar
  63. 63.
    Prigozhin, L.: Sandpiles and river networks: extended systems with non-local interactions. Phys. Rev. E 49, 1161–1167 (1994)MathSciNetCrossRefGoogle Scholar
  64. 64.
    Prigozhin, L.: On the Bean critical-state model in superconductivity. Eur. J. Appl. Math. 7, 237–247 (1996)MathSciNetzbMATHGoogle Scholar
  65. 65.
    Prigozhin, L.: Sandpiles, river networks, and type-II superconductors. Free Bound. Probl. News 10, 2–4 (1996)Google Scholar
  66. 66.
    Prigozhin, L.: Variational model of sandpile growth. Eur. J. Appl. Math. 7(3), 225–235 (1996).  https://doi.org/10.1017/S0956792500002321 MathSciNetzbMATHCrossRefGoogle Scholar
  67. 67.
    Rodrigues, J.F.: Obstacle Problems in Mathematical Physics. North-Holland Mathematics Studies, vol. 134. North-Holland Publishing Co., Amsterdam (1987). (Notas de Matemática [Mathematical Notes], 114) zbMATHCrossRefGoogle Scholar
  68. 68.
    Rodrigues, J.F., Santos, L.: A parabolic quasi-variational inequality arising in a superconductivity model. Ann. Scuola Norm. Sup. Pisa Cl. Sci. (4) 29(1), 153–169 (2000)MathSciNetzbMATHGoogle Scholar
  69. 69.
    Shapiro, A.: On concepts of directional differentiability. J. Optim. Theory Appl. 66(3), 477–487 (1990).  https://doi.org/10.1007/BF00940933 MathSciNetzbMATHCrossRefGoogle Scholar
  70. 70.
    Showalter, R.E.: Monotone Operators in Banach Space and Nonlinear Partial Differential Equations. American Mathematical Society, Providence (1997)zbMATHGoogle Scholar
  71. 71.
    Stein, E.M.: Singular Integrals and Differentiability Properties of Functions. Princeton Mathematical Series, No. 30. Princeton University Press, Princeton (1970)zbMATHGoogle Scholar
  72. 72.
    Tartar, L.: Inéquations quasi variationnelles abstraites. C. R. Acad. Sci. Paris 178, 1193–1196 (1974)zbMATHGoogle Scholar
  73. 73.
    Toyoizumi, H.: Continuous dependence on obstacles in variational inequalities. Funkc. Ekvacioj 34, 103–115 (1991)MathSciNetzbMATHGoogle Scholar
  74. 74.
    Wachsmuth, G.: Strong stationarity for optimal control of the obstacle problem with control constraints. SIAM J. Optim. 24(4), 1914–1932 (2014)MathSciNetzbMATHCrossRefGoogle Scholar
  75. 75.
    Warby, M.K., Whiteman, J.R., Jiang, W.G., Warwick, P., Wright, T.: Finite element simulation of thermoforming processes for polymer sheets. Math. Comput. Simul. 61, 209–218 (2003)MathSciNetzbMATHCrossRefGoogle Scholar
  76. 76.
    Zarantonello, E.H.: Projections on convex sets in Hilbert space and spectral theory. In: Contributions to Nonlinear Functional Analysis, pp. 237–424 (1971). http://www.ams.org/mathscinet-getitem?mr=52:9014

Copyright information

© Springer-Verlag GmbH Germany, part of Springer Nature 2019

Authors and Affiliations

  • Amal Alphonse
    • 1
  • Michael Hintermüller
    • 1
  • Carlos N. Rautenberg
    • 1
    Email author
  1. 1.Weierstrass InstituteBerlinGermany

Personalised recommendations